Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 14, 2017, 2:21 PM MST for Gila County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2017, 2:21 PM MST (21:21 UTC)
- Expired
- Jul 14, 2017, 2:45 PM MST
- In force
- 24 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 73 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 1843 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
719
WUUS55 KFGZ 142121
SVRFGZ
AZC007-142145-
/O.NEW.KFGZ.SV.W.0004.170714T2121Z-170714T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
221 PM MST FRI JUL 14 2017
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
* Until 245 PM MST
* At 220 PM MST, a severe thunderstorm was located 9 miles south of
Young, or 22 miles northeast of Roosevelt, moving south at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Reynolds Creek Group Campground.
This includes State Route 288 between mile markers 286 and 298.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3399 11104 3402 11091 3389 11082 3385 11104
TIME...MOT...LOC 2120Z 344DEG 5KT 3397 11097
HAIL...1.25IN
WIND...60MPH
$$
JJ1 follow-up statement
898
WWUS55 KFGZ 142145
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
245 PM MST FRI JUL 14 2017
AZC007-142154-
/O.EXP.KFGZ.SV.W.0004.000000T0000Z-170714T2145Z/
Gila-
245 PM MST FRI JUL 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 245
PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm as it moves southward along
highway 288 near the Juniper fire scar.
.
LAT...LON 3399 11104 3402 11091 3389 11082 3385 11104
TIME...MOT...LOC 2144Z 344DEG 5KT 3394 11096
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:04 AM MST, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 14, 9:04 AM MST, 5 hours 17 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 904 AM MST Fri Jul 14 2017 .SYNOPSIS...Expect lower grade monsoon conditions through Saturday or Sunday, with most activity along and southwest of the Mogollon Rim and White Mountains. Moisture will increase heading into early next week, with shower and thunderstorm activity spreading northward across much of the area. Temperatures will peak in the next few days, with some cooling next week. && .DISCUSSION...Starting out mainly clear this morning across northern Arizona but monsoon moisture still lurks. Thunderstorms will be few and far between north of the Mogollon Rim under a drying northeast flow. From the Mogollon Rim and White Mountains southward, activity will be more scattered. Across a broad area ranging from Prescott to Payson a few thunderstorms will be capable of producing an inch of rainfall and wind gusts to 45 mph. As advertised, the middle and upper level high will move to a position over the California/Arizona border and strengthen through Saturday or Sunday. This configuration is more stable aloft and leads to a northeasterly steering flow, which means continued suppressed convection for northern portions of the area. From the Mogollon Rim southward, higher moisture values exist due to persistent outflows from northern Mexico and southern Arizona complexes. Storms that initiate over higher terrain will move south and southwest into this airmass which will bring higher chances of heavy rain to a broad area ranging from Prescott to Payson, and the southern edges of the White Mountains and the Mogollon Rim. We expect this "battleground" to expand north each day, with the door possibly opening across all of northern Arizona early next week as the high position shifts back eastward and weakens. This pattern should last several days next week, with medium to high grade monsoon activity. Models suggest the high will once again move northwest later next week. This could bring a drying trend, but it is too early to tell. && .AVIATION...For the 18Z package..Mostly VFR conditions are in store today. Isolated to scattered TSRA will develop this afternoon and last through early this evening. Stronger storms will reduce flight restrictions to MVFR or possibly IFR in +RA. Outflow winds up to 35 kts are also possible. A low chance for showers will continue through the overnight hours. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered afternoon and evening thunderstorms will continue through Saturday. Some isolated heavy rain is possible, with otherwise light to moderate rainfall amounts. Expect seasonable temperatures to continue. SUNDAY THROUGH TUESDAY...Increasing moisture is expected to spread north across the state leading to increased shower and storm activity. The potential for heavy rain will also increase, especially along and south of the Mogollon Rim. Look for increasing humidity values and slightly cooler temperatures. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum/Peterson AVIATION...MCT/MAS For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 14, 7:37 AM MST, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 737 AM MST Fri Jul 14 2017 AZZ004>018-037>040-150030- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 737 AM MST Fri Jul 14 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Expect scattered thunderstorm activity along and southwest of the Mogollon Rim and near the White Mountains this afternoon and evening. The main hazards will be localized flooding and lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Afternoon and evening thunderstorm activity will remain along and south of the Mogollon Rim and near the White Mountains through Saturday. The main hazards will continue to be localized flooding and lightning. By Sunday, deeper moisture will surge in from Mexico bringing an increase in thunderstorm coverage which will be a trend into the midweek. The main threats will remain localized flooding and lightning. Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Increased coverage will likely bring an increased flash flood threat by Wednesday-Thursday. Models suggest a drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 14, 12:58 PM MST, 1 hour 23 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1258 PM MST FRI JUL 14 2017 AZZ015-038-142030- Western Mogollon Rim-Oak Creek and Sycamore Canyons- 1258 PM MST FRI JUL 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 130 PM MST... At 1256 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles north of Sedona, around 5 miles west of Highway 89A, moving south at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas OF Yavapai and Coconino Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3504 11191 3504 11178 3490 11176 3490 11192 TIME...MOT...LOC 1956Z 355DEG 6KT 3498 11185 JJ
Special weather statement, Jul 14, 1:27 PM MST, 54 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 127 PM MST FRI JUL 14 2017 AZZ017-018-142100- Northern Gila County-White Mountains- 127 PM MST FRI JUL 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL 200 PM MST... At 126 PM MST, Doppler radar was tracking a strong thunderstorm over North Fork, or 18 miles south of Show Low, moving southwest at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fort Apache Reservation, North Fork, Rainbow City and Whiteriver. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3406 10993 3401 10986 3379 11000 3394 11014 TIME...MOT...LOC 2026Z 045DEG 16KT 3398 10994 JJ
Special weather statement, Jul 14, 2:12 PM MST, 9 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 212 PM MST FRI JUL 14 2017 AZZ018-142145- Northern Gila County- 212 PM MST FRI JUL 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 245 PM MST... At 212 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles south of Young, or 22 miles north of Roosevelt, moving southeast at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of Gila County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3400 11108 3405 11094 3394 11086 3387 11106 TIME...MOT...LOC 2112Z 337DEG 6KT 3398 11099 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:58 PM MST | Special Weather Statement | FGZ | 32 min | |
| Jul 14, 1:27 PM MST | Special Weather Statement | FGZ | 33 min | |
| Jul 14, 2:12 PM MST | Special Weather Statement | FGZ | Gila | 33 min |
| Jul 14, 3:30 PM MST | Special Weather Statement | FGZ | Gila | 30 min |
| Jul 14, 3:50 PM MST | Areal Flood Advisory | FGZ | Yavapai | 115 min |
| Jul 14, 4:24 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 51 min |
| Jul 14, 4:46 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.